Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Memory problems

Hi, I'm 49 yo and have been diagnosed with left temporal lobe epilepsy.  I have a strong problem with short term memory but long term memory I can remember movies I've watched over the years word by word phrases.  When I call or talk with my family, I find it very hard to remember what I'm going to say and eventually remember it., but sometimes can't remember it at all and that is very frustrating.  I was originally on Dilantin until the bad headaches started then my medication changed to depakote.  That made me start having bad moodiness, hallucinations, auras and more memory problems.  My Neurologist changed me again to Keppra, which too having the same problems.  Along with Keppra I started taking Lamictal.  Still having the same problems and now started having speech problems.  The main problem I'm concerned with is the short term memory, moodiness and speech problem. It is very frustrating and causing a lot of problems with everyday living.  If anyone is having these problems which by comments on here, please give me some advise before I go crazy.

Comments

Don't go crazy.Many of the

Don't go crazy.Many of the things you posted could be parts of side effects. But then some fo them could also be seizures or parts of them especially the speech part. You posted you were put in keppra along with vimpat. If you haven't had a visit since your last change and it has been 2-3 months then you need to discuss this issue with oyur neurologist. When moving over or adding another medication adjustments do need to be made at times. I know I am on the same meds you are and adjustments were needed to the vimpat since I was on the max of keppra. Dialntin was a very good medication but after taking it for 30+ years I finally got toxic on it. There was no titrating off it to another med it was get the heck off now and get on another one. It took time and work to get meds set to control my seizures. But controlled they are. I hope this helps Joe

Vimpat was fine when I first

Vimpat was fine when I first started taking it two years ago, and now slowly over the past couple years we believe my body has built up a toxicity to the vimpat as the side effects seem to be worsening and we actually think the vimpat is what is causing the frequent partial seizure activity.  My neuro oncology doctor told me NOT to up my dose, and we are now doing a slow ween off of the drug.  It is very possible that drugs that seem to work in the beginning can slowly build up toxin in the body and cause things later long term.  In the past year my seizures have frequented to having them every 1-4 days.  No bueno.  VIMPAT GOODBYE!

Your story sounds extremely

Your story sounds extremely similar to mine. Where I have also had short term memory problems and hallucinations while on a bunch of different meds including Keppra in particular. Keppra happened to be my most problematic medication which the multiple doctors I saw for different opinions could all agree. Gabrielle mentioned she took both Vimpat and Keppra to encounter issues I discovered the same while taking both all my doctors however seemed to find it be the Keppra (NOT Vimpat) which posed the greatest issue of the two. My doses were also very large for both medications including the other ones included which I was on at the time and am still on but have little to know issues. (We've been working on this for over 5 years now)I've stopped taking Keppra entirely and still take a large dose of Vimpat at both day and night. My seizures are less extreme and frequent as of now after stopping Keppra. I've also added Adivan (half a pill in the morning and half at night) sometimes half or a whole pill at noon if necessary. Though, I do admit my doctors have not gotten my medication completely  under control and I do still have seizures a few times a month the situation is much better EXTREMELY better then it was when I was taking Keppra. No means to argue here - perhaps the situation is different for everyone. I just hope to add a different comment as help. Please be careful while taking Keppra. Because, my situation with Keppra was very severe both depression and anxiety occurred with paranoia, hallucinations, memory issues, social reclusion, moodiness, along with odd (embarrassing) behavior I wouldn't want for anyone else.Final word: Please be careful while using Keppra.

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P